Alert archive / Missouri / Freeze Warnings in 2020

Freeze Warning 3, NWS Kansas City, MO

April 12, 202025 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this freeze warning at Apr 12, 2020, 4:09 AM CDT for 25 counties in Missouri; 7 counties in Kansas. It took effect at Apr 12, 2020, 10:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 4:09 AM CDT (09:09 UTC)
In effect from
Apr 12, 2020, 10:00 PM CDT
Expired
Apr 13, 2020, 10:00 AM CDT
In force
12 hr
Issued by
NWS Kansas City, MO
All 32 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, DeKalb County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Livingston County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this freeze warning went out at Apr 12, 12:30 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 12, 12:30 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1230 AM CDT Sun Apr 12 2020

.Discussion...
Issued at 237 PM CDT SAT APR 11 2020

Precipitation has largely shifted east out of the forecast area as
of early this afternoon. In the wake of morning convection,
partially cleared skies and breezy southwesterly winds allowed for
temperatures to quickly warm into the 60s and low 70s across the
western half of the CWA. With continued moisture transport, clouds
have quickly filled back into the area over the past couple of
hours, likely limiting temperatures from warming only a few more
degrees for the remainder of the afternoon.

Attention turns to an area of surface convergence expected to evolve
early this evening near the I-70 corridor of eastern Kansas into
western Missouri. This zone will be the most probable area for
convection to develop around/just after sunset, gradually
moving/expanding east-northeastward. Thunderstorms will be an
environment supportive of some severe potential in the form of large
hail and gusty winds, with the greatest chance of severe weather over
eastern Kansas and western Missouri. Eastward extent of instability
will fall out rather abruptly, so expect convection to weaken as
storms develop/move east of the KC Metro. This general area of
convection will shift east of the area prior to sunrise, and outside
of a few scattered showers, may see a lull in activity moving into
Sunday morning. This will change as additional convection forms
along/behind a slowly moving cold front and the approach of strong
large scale ascent associated with the primary upper low ejecting
into the Ozark Plateau. While the entire warm sector will have an
environment to support thunderstorms, the best instability is
projected to remain SW of the CWA over SE KS/SW MO, resulting in the
most robust convection outside of the forecast area. Still cannot
rule out a few storms briefly producing hail up to quarter size.

Post-frontal, temperatures will steadily fall and wind speeds
will rapidly increase. In fact, Sunday night looks downright
unpleasant, with sustained wind speeds of 20-30mph and gusts up to
40mph. Factor in the cool temperatures, wind chills Sunday night
into Monday morning will likely be in the teens.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1228 AM CDT SUN APR 12 2020

Thunderstorm intensity has weaken in the last few hours, but the
lightning threat remains for a couple hours north of the Missouri
River. MVFR ceilings will move into the area around 08-09Z and
stick around through the morning timeframe. Low level moisture
advection will continue to lower the clouds with IFR conditions
possible after sunset. A cold front will move through the area
from 17-20Z tomorrow from the NW to the SE. This front will bring
a line of showers and thunderstorms along with a quick wind shift
form S to the NW. With that wind shift will be an increase in
winds quickly with gusts going from 25kts to 35kts by the
afternoon. Winds will be the main impact tomorrow afternoon with
possible peak gusts near 40kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Barham

In the hours before

Special weather statement, Apr 11, 11:32 PM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1132 PM CDT Sat Apr 11 2020

KSZ025-120500-
Atchison KS-
1132 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATCHISON COUNTY
UNTIL MIDNIGHT CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Falls, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arrington and Cummings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

LAT...LON 3948 9557 3950 9524 3942 9523 3942 9557
TIME...MOT...LOC 0432Z 261DEG 19KT 3944 9548

CDB
Special weather statement, Apr 11, 11:45 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1145 PM CDT Sat Apr 11 2020

KSZ103-120515-
Leavenworth KS-
1145 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH COUNTY
UNTIL 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oskaloosa, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jarbalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

LAT...LON 3931 9518 3934 9503 3915 9501 3916 9518
TIME...MOT...LOC 0444Z 261DEG 18KT 3923 9526

CDB
Special weather statement, Apr 12, 1:59 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
159 AM CDT Sun Apr 12 2020

MOZ037-038-120745-
Lafayette MO-Jackson MO-
159 AM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND EAST
CENTRAL JACKSON COUNTIES UNTIL 245 AM CDT...

At 159 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grain Valley, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Independence, Lee's Summit, Blue Springs, Grain Valley, Oak Grove,
Odessa, Lake Lotawana, Lake Tapawingo, Mayview, Lake Lafayette, Bates
City and Tarsney Lakes.

This includes Interstate 70 in Missouri between mile markers 17 and
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3891 9396 3894 9434 3906 9435 3915 9383
      3892 9383 3892 9384 3891 9384
TIME...MOT...LOC 0659Z 270DEG 25KT 3901 9418

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:33 PM CDTSpecial Weather StatementEAXPlatte42 min
Apr 11, 8:09 PM CDTSevere Thunderstorm WarningEAXClay, Platte36 min
Apr 11, 8:32 PM CDTSpecial Weather StatementEAXPlatte43 min
Apr 11, 8:44 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte46 min
Apr 11, 8:54 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb36 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb38 min
Apr 11, 9:14 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan31 min
Apr 11, 9:34 PM CDTSpecial Weather StatementEAXWorth41 min
Apr 11, 9:40 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Harrison35 min
Apr 11, 9:52 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth38 min
Apr 12, 1:59 AM CDTSpecial Weather StatementEAXJackson46 min
Apr 12, 4:09 AM CDTWind AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more24 hr
Apr 12, 12:10 PM CDTSpecial Weather StatementEAXBates, Cass50 min
Apr 11, 8:11 PM CDTSevere Thunderstorm WarningEAXAtchison49 min
Apr 11, 10:17 PM CDTSevere Thunderstorm WarningEAXAtchison43 min
Apr 11, 11:32 PM CDTSpecial Weather StatementEAXAtchison28 min
Apr 11, 11:45 PM CDTSpecial Weather StatementEAXLeavenworth30 min
Apr 12, 1:26 AM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth8 hr
Apr 12, 11:19 AM CDTSpecial Weather StatementEAXLinn, Miami41 min

Nearby

Freeze Warnings in Missouri, 2020Freeze Warnings in Kansas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.